Missouri, 2001Heat in Missouri, August 9, 2001
August 9, 2001 · NWS EAX · 37 events in 37 counties and zones
Excessive heat and humidity again plagued northwest Missouri on August 9th. Afternoon heat indices ranged from 105 to 110 degrees.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heat and humidity again plagued northwest Missouri on August 9th. Afternoon heat indices ranged from 105 to 110 degrees. A 64 year old male died from the heat in Kansas City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 12:45 AM CST, 11 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 12:45 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT THU AUG 9 2001
MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF
THUNDERSTORMS LATER TODAY...INTO FRIDAY.
SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED
SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT
EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO
SOUTH OF FORECAST AREA BY MIDNIGHT.
AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER
THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST
ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT
ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF
THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS
MOVEMENT.
TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S
AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S.
THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105
TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT
WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT
INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE
HEAT ADVISORY. FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN
MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA.
CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR
OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE.
PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL.
REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO
TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM
DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND
WILL LEAVE OUT POPS.
MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT
TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN
OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS
KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY. APPEARS TO BE
SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT
SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE
ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE
ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO
BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A
COOL AND RAINY DAY FOR THE KANSAS CITY AREA.
FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS
TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE
MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL.
.EAX...
KS...HEAT ADVISORY TODAY...Z025-057-067-103>105
MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054
PC
In the hours before
Special weather statement, Aug 9, 11:54 AM CST, 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU AUG 9 2001
...A BREAK FROM THE HEAT ARRIVES TONIGHT...
FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR
NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS
HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS
OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID
AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS
CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM.
DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO
NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN
MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF
NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS
HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR
SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES
WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH
ABOUT 6 PM.
AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR
REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR
PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING
THIS EPISODE.
OUTLOOK: A COOLER THAN AVERAGE WEEKEND IS EXPECTED. TEMPERATURES
WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER
THAN THEY HAVE BEEN IN WEEKS.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
KOCH
Heat, Adair
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Adair forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Heat, Andrew
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Andrew forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.984, -94.802 (the zone’s center; the record gives no point)
Heat, Atchison
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
Heat, Bates
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Bates forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Heat, Buchanan
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Heat, Caldwell
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.656, -93.983 (the zone’s center; the record gives no point)
Heat, Carroll
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Heat, Cass
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Heat, Chariton
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Heat, Clay
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
Heat, Clinton
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.602, -94.405 (the zone’s center; the record gives no point)
Heat, Cooper
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Heat, Daviess
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Daviess forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
Heat, De Kalb
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- De Kalb forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Heat, Gentry
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Gentry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.212, -94.410 (the zone’s center; the record gives no point)
Heat, Grundy
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
Heat, Harrison
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
Heat, Henry
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Heat, Holt
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Holt forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.094, -95.215 (the zone’s center; the record gives no point)
Heat, Howard
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Heat, Jackson
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Heat, Johnson
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Heat, Lafayette
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
Heat, Linn
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Linn forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
Heat, Livingston
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Livingston forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Heat, Macon
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Macon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Heat, Mercer
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.422, -93.569 (the zone’s center; the record gives no point)
Heat, Nodaway
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Nodaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Heat, Pettis
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Pettis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Heat, Platte
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Platte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
Heat, Putnam
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Heat, Randolph
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Heat, Ray
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Ray forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Heat, Saline
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Saline forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Heat, Schuyler
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Heat, Sullivan
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Sullivan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
Heat, Worth
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Worth forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -94.422 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Worth | 2001-08-09 | 64 | Male | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20011 death · $40,000 · 1.75 in hail · 13 events
- Heat in Texas, August 9, 20011 death · 1 event
- Hail and Damaging Winds in New York, August 9, 2001$682,000 · 2 in hail · 22 events
- Flood and Damaging Winds in Wisconsin, August 9, 20011 injured · $125,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Michigan, August 9, 2001$177,000 · 53 kt wind · 10 events
- Flash Flood and Hail in Ohio, August 9, 2001$156,000 · 50 kt wind · 12 events
- Lightning Strike in Michigan, August 9, 2001$150,000 · 1 event
- Lightning Strike in New York, August 9, 2001$100,000 · 1 event
- Damaging Wind in Texas, August 9, 2001$80,000 · 61 kt wind · 1 event
- Lightning Strike in North Dakota, August 9, 2001$75,000 · 1 event
- Damaging Winds in Vermont, August 9, 2001$57,000 · 3 events
- Flash Flood in Utah, August 9, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264700, 5264701, 5264778, 5264779, 5264780, 5264781, 5264782, 5264783, 5264784, 5264785, 5264786, 5264787, 5264788, 5264789, 5264790, 5264791, 5264792, 5264793, 5264794, 5264795, 5264796, 5264797, 5264798, 5264799, 5264800, 5264801, 5264802, 5264803, 5264804, 5264805, 5264806, 5264807, 5264808, 5264809, 5264810, 5264811, 5264812.